Virginia, 2002

Hail and Damaging Winds in Virginia, June 6, 2002

June 6, 2002 · NWS AKQ · 20 events in 17 counties and zones

17 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 6, 9:10 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 6, 9:10 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1010 AM EDT THU JUN 6 2002

FCST TRENDS FM PREV ZFP IN GOOD SHAPE. WL UPDATE FCST MNLY FOR
ENHANCED TSTM WORDING. ENTIRE FA IN SPC SLIGHT RISK SVR TODAY. AREA
MORNING SOUNDINGS VERY UNSTABLE AND SUPPORT LIKELIHOOD OF SVR TSTMS.
HIGH PWATS AOA 1.5 ALSO SUGGEST PSBLTY OF HEAVY DOWNPOURS. LOTS OF
SUN/SFC HTG THRU MIDDAY BUT MAY TAKE TIL MID AFTN TO REACH L-M90
CNVTV TEMPS SO PUSH BACK PCPN TIMING A BIT.

PREV DISC BLO:
-------------------------------------------------------------------
LATEST SATELLITE IMAGERY SHOWING MOSTLY CLEAR CONDITIONS ACROSS THE
CWA...WITH BROKEN TO OVERCAST CONDITIONS TO THE N AND W. THESE
CLOUDS...AND SHOWERS AND TSTMS STILL ONGOING AT THIS HOUR FROM NEW
ENGLAND SW ACROSS WV AND KY...WERE ASSOC WITH APPROACHING FRONTAL
ZONE.

AM LOOKING FOR A GOOD AMT OF SUNSHINE TODAY BASED ON LATEST
TRENDS...ALTHOUGH SOME INCREASE IN CLOUD COVER EXPECTED ACROSS THE
NW PORTION OF THE CWA THIS AFTERNOON. UNLIKE PAST DAYS...WHEN
SUBSIDENCE AND CAPPING WERE THE RULE...SHOULD HAVE NO PROBLEM
DEVELOPING SCT THUNDERSTORMS THIS AFTERNOON OVER AT LEAST WESTERN
COUNTIES...ASSOC WITH PRE-FRONTAL TROF...EVIDENT IN SFC CONVERGENCE
FIELDS IN THE MODELS. SHOWERS AND THUNDERSTORMS MORE NUMEROUS
TONIGHT...AS FRONT SAGS S ACROSS THE CWA. SFC CONVERGENCE AIDED BY
DEVELOPMENT OF LOW ALONG THE FRONT OVER MID ATLC...AHD OF SHORT WAVE
WHICH APPROACHES TONIGHT FROM THE W. SHORT WAVE ALSO TO PROVIDE
ADDED LIFT. SEE NO REASON NOT TO GO WITH LIKELY POPS TONIGHT ACROSS
THE CWA. PRECIPITATION SHOULD EXIT THE SE COUNTIES FRI MORNING...AS
SHORT WAVE AND ASSOC FRONT EXIT THE COAST.

FRI AFTERNOON THROUGH TUE LOOK TO BE GENERALLY COOLER AND DRY. WL
FORECAST MOSTLY CLEAR CONDITIONS THROUGH THAT PERIOD...ALTHOUGH
WILL HAVE TO BE A LITTLE WARY OF POSSIBLE SC FORMATION PART OF THAT
TIME...DEPENDING ON HOW MUCH OF AN ONSHORE COMPONENT TO WINDS SETS
UP.

SOME POSSIBILITY OF A FROPA NEXT WEDNESDAY...BASED ON LATEST ECMWF
AND LAST NIGHTS MRF. NO REASON TO ALTER DAY 7 FORECAST AT THIS
POINT...WHICH SUGGESTS MORE CLOUD COVER...BUT CONTINUED DRY
CONDITIONS.
--------------------------------------------------------------------
.AKQ...
MD...SCA CSTL WTRS FM FENWICK ISL TO CHINCOTEAGUE.
NC...SCA ATLC COASTAL WATERS N OF CURRITUCK BEACH LIGHT.
VA...SCA CSTL WTRS FM CHINCOTEAGUE TO CAPE CHARLES LGT.

CULLEN

In the hours before

Special weather statement, Jun 6, 9:55 AM EST, 3 hours 55 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-062045-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1055 AM EDT THU JUN 6 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS
EVENING...

THE THREAT AREA INCLUDES...THE LOWER MARYLAND EASTERN
SHORE...CENTRAL AND EASTERN VIRGINIA...AND NORTHEAST NORTH CAROLINA.

THE TIME OF THE SEVERE WEATHER THREAT...IS MAINLY BETWEEN 4 AND 10
PM.

SYNOPSIS...SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS
AFTERNOON AHEAD OF A STRONG COLD FRONT DROPPING SOUTHEAST ACROSS THE
AREA. SOME OF THESE STORMS MAY BECOME SEVERE...WITH WIND GUSTS UP TO
60 MPH AND LARGE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

CULLEN

The radar

The Sterling radar (KLWX), 123 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Louisa

When
June 6, 1:50 PM EST
Where
Louisa County, 5 mi S of Louisa
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.950, -78.000

Thunderstorm Wind, Louisa

When
June 6, 1:50 PM EST
Where
Louisa County, 5 mi S of Louisa
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.950, -78.000

Numerous trees down.

Hail, Fluvanna

When
June 6, 1:50 PM EST
Where
Fluvanna County, Palmyra
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -78.283

Thunderstorm Wind, Fluvanna

When
June 6, 1:50 PM EST
Where
Fluvanna County, Palmyra
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -78.283

Trees down.

Thunderstorm Wind, Louisa

When
June 6, 2:00 PM EST
Where
Louisa County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -78.000

Trees down.

Hail, Amelia

When
June 6, 2:30 PM EST
Where
Amelia County, Morven
Measured
1.75 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
37.417, -78.067

Thunderstorm Wind, Lunenburg

When
June 6, 3:00 PM EST
Where
Lunenburg County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.967, -78.283

Numerous trees down.

Thunderstorm Wind, Henrico

When
June 6, 4:00 PM EST
Where
Henrico County, Varina
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -77.400

Large trees down.

Thunderstorm Wind, Petersburg (C)

When
June 6, 4:15 PM EST
Where
Petersburg (C) County, Petersburg
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -77.417

Large trees down.

Thunderstorm Wind, New Kent

When
June 6, 4:30 PM EST
Where
New Kent County, New Kent
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -76.983

Trees down. Trees down in Providence Forge also.

Thunderstorm Wind, King and Queen

When
June 6, 4:40 PM EST
Where
King and Queen County, King & Queen Church
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.667, -76.883

Numerous trees down on Route 631 near Courthouse. Power outages also.

Thunderstorm Wind, James City

When
June 6, 4:40 PM EST
Where
James City County, Toano
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.383, -76.817

Trees down.

Thunderstorm Wind, Williamsburg (C)

When
June 6, 4:45 PM EST
Where
Williamsburg (C) County, Williamsburg
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.267, -76.717

Trees down.

Thunderstorm Wind, York

When
June 6, 4:45 PM EST
Where
York County, Dare
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.167, -76.433

Trees down.

Thunderstorm Wind, Charles City (C)

When
June 6, 4:50 PM EST
Where
Charles City (C) County, Charles City
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.333, -77.067

Trees down.

Thunderstorm Wind, Middlesex

When
June 6, 4:56 PM EST
Where
Middlesex County, Saluda
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -76.600

Trees down.

Thunderstorm Wind, Gloucester

When
June 6, 5:10 PM EST
Where
Gloucester County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -76.567

Numerous trees down.

Thunderstorm Wind, Lancaster

When
June 6, 5:15 PM EST
Where
Lancaster County, Kilmarnock
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -76.383

Trees and power lines down.

Thunderstorm Wind, Northumberland

When
June 6, 5:15 PM EST
Where
Northumberland County, Heathsville
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.917, -76.467

Trees down on Route 201.

Thunderstorm Wind, Nottoway

When
June 6, 6:15 PM EST
Where
Nottoway County, Blackstone
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.083, -78.000

Trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304031, 5304032, 5304035, 5304036, 5304034, 5304033, 5304116, 5304117, 5304118, 5304120, 5304121, 5304125, 5304124, 5304126, 5304119, 5304123, 5304122, 5304127, 5304128, 5304129.